Alert archive / Oregon / High Wind Watches in 2018
High Wind Watch 4, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Jan 22, 2018, 2:28 AM PST for Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jan 23, 2018, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 2:28 AM PST (10:28 UTC)
- In effect from
- Jan 23, 2018, 4:00 PM PST
- Expired
- Jan 22, 2018, 3:04 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS76 KMFR 221028 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 228 AM PST Mon Jan 22 2018 ...Strong south winds possible Tuesday and Wednesday... .Another strong cold front will bring strong south winds to the Shasta Valley and portions of Lake and Klamath Counties Tuesday and Wednesday. CAZ081-230000- /O.NEW.KMFR.HW.A.0004.180124T0000Z-180124T1800Z/ Central Siskiyou County- Including the city of Weed 228 AM PST Mon Jan 22 2018 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from Tuesday afternoon through Wednesday morning. * Winds...South 35 to 45 mph with gusts to 60 mph possible. * Timing...Tuesday afternoon through Wednesday morning. * Locations include...The southern Shasta Valley including Interstate 5 from Weed north to Grenada. * Impacts...Driving may become difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ ORZ030-031-230000- /O.NEW.KMFR.HW.A.0004.180124T1200Z-180125T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 228 AM PST Mon Jan 22 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from late Tuesday night through Wednesday evening. * Winds...South 35 to 45 mph with gusts to 60 mph possible. * Timing...Tuesday night through Wednesday evening. * Locations include...Highway 31 from Silver Lake to the 395 interchange. Highway 395 north of Lakeview. * Impacts...Driving may become difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
313 WWUS76 KMFR 222304 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 304 PM PST Mon Jan 22 2018 ...Strong south winds likely Tuesday and Wednesday... .Another strong cold front will bring strong south winds to the coast, Shasta Valley and portions of Lake and Klamath Counties Tuesday and Wednesday. CAZ081-231315- /O.UPG.KMFR.HW.A.0004.180124T0000Z-180124T1800Z/ /O.NEW.KMFR.HW.W.0004.180124T0000Z-180124T1800Z/ Central Siskiyou County- Including the city of Weed 304 PM PST Mon Jan 22 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 4 PM Tuesday to 10 AM PST Wednesday. The High Wind Watch is no longer in effect. * Winds...South 35 to 45 mph with gusts to 60 mph possible. * Timing...Tuesday afternoon through Wednesday morning. * Locations include...The southern Shasta Valley including Interstate 5 from Weed north to Grenada. * Impacts...Driving may become difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... The strongest winds are expected in the southern Shasta Valley near Weed. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ030-031-231315- /O.UPG.KMFR.HW.A.0004.180124T1200Z-180125T0600Z/ /O.NEW.KMFR.HW.W.0005.180124T1200Z-180125T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 304 PM PST Mon Jan 22 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 PM PST WEDNESDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 4 AM to 10 PM PST Wednesday. The High Wind Watch is no longer in effect. * Winds...South 35 to 45 mph with gusts to 60 mph possible. * Timing...Tuesday night through Wednesday evening. * Locations include...Highway 31 from Silver Lake to the 395 interchange. Highway 395 north of Lakeview. * Impacts...Driving may become difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ021-022-231315- /O.NEW.KMFR.HW.W.0004.180124T0000Z-180124T0600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Port Orford and Gold Beach 304 PM PST Mon Jan 22 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM TO 10 PM PST TUESDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 4 PM to 10 PM PST Tuesday. * Winds...South winds 35 to 40 mph with gusts to 60 mph. * Timing...Mid Tuesday afternoon through Tuesday evening. * Locations include...Coastal communities in southern Coos county and Curry county including Gold Beach and Port Orford. * Impacts...Strong winds will combine with heavy rain to cause hazardous driving conditions. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ Sven
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 21, 8:56 PM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 21, 8:56 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
856 PM PST Sun Jan 21 2018
.DISCUSSION...The forecast was updated earlier this evening to
downgrade the winter storm warning to a winter weather advisory.
See WSWMFR for the details. The frontal system bringing the snow
down to around 3000 feet (slightly lower near Dunsmuir where
precipitation has been steadier), is moving inland across the
Cascades and will push east of the Cascades overnight.
Precipitation rates were briefly moderate this evening, and once
the sun went down, roads quickly became snow-covered over the
major passes of I-5 (Siskiyou Summit and areas south of Weed near
Mount Shasta City). One spotter reported around 4 inches of new
snow near Mount Shasta City. We'll continue to see some light to
at times moderate snow this evening and overnight in those areas
and also in the Cascades/Siskiyous and over the east side. But,
the threat for heavy snow (greater than 6 inches) has diminished.
Despite the diminished risk for heavy snow, roads will remain
slippery and hazardous, so please slow down and drive with extra
caution tonight if you encounter snow-covered roads.
The front will weaken and dissipate in NW Nevada and northern
California on Monday, so coverage of showers will diminish and
most will end by the afternoon. If not by then, certainly by
Monday evening. Please see previous discussion below for the
details regarding the next storm, which will likely bring more
rain, wind and snow impacts to the region Tuesday and Wednesday.
-Spilde
&&
.AVIATION...21/18Z TAF CYCLE...A strong front will bring gusty winds
and low level wind shear to southern Oregon and northern California
today. Where surface winds have not increased, expect wind shear to
be present as winds 2000 feet above ground will be at least 40
knots. MVFR cigs will be widespread at the coast. Terrain and
mountains will be obscured today. Satellite imagery shows the storm
is deepening so rainfall rate could be moderate to heavy at times
leading to lower ceilings and visibilities.
The front has a sharp edge but the atmosphere is expected to be
stable tonight behind the front. Conditions could lower to IFR in
low clouds and fog late tonight. /FB
&&
.MARINE...Updated 800 PM PST Sunday 21 Jan 2018...Winds have
diminished significantly over the last few hours over the outer
waters. Look for southwest winds around 10 - 15 knots mixed with
fresh and steep swell into Monday morning. Small craft conditions
are expected to continue through Monday night as the fresh swell
continues to move through the waters.
Eventually, another low pressure system and front are expected to
enter the mix. This system is not as strong as the one we saw on
Sunday, however we are still expecting Gale force winds in the outer
waters. Right now guidance is suggesting the front may slow down as
it heads eastward, so the period of gales may last longer than what
we have seen this last week. Right now some models are suggesting
the gales to continue into 15z Wednesday.
-Smith
&&
.PREV DISCUSSION... /Issued 421 PM PST Sun Jan 21 2018/
DISCUSSION...The the band of rapidly cooling cloud tops behind
the main cloud band is moving down the coast towards northern
California at this time. However, with the cold air mass aloft
moving in lapse rates will remain high post front into the evening
and showers will continue behind the front. Will leave the Winter
weather warnings and advisories up as is, but they will likely
have to be cancelled earlier than the current 1 AM timing after
the front moves through.
Showers will continue to taper off as a weak ridge builds over the
region Monday, bringing a break in the action into late Monday
night.
The next system moves in Tuesday morning, and is a slow moving
system that latches onto a +120 kt jet that slowly move south. The
jet axis is pointed at the Washington coast and very slowly
transition to the southeast and over the forecast area Wednesday.
This strong jet extends far across the Pacific with a strong
atmospheric river event indicated and several 6 hour periods with
over an inch of precipitation indicated in the south coastal
range. snow levels are indicated to be just a little higher than
the current front and down to near Mt. Shasta city, but confidence
is not high enough to issue a watch until model performance with
the current front is verified. Sven
Long Term...Thu, Jan 25th through Sunday night, Jan 29th, 2018...
The long term period begins with an anomalously cold trough of low
pressure extending from southern Alaska southward to southern
California along the West Coast. GEFS 500MB geopotential heights
begin the period at 537 decameters, which equates to a normalized
anomaly of -1.75 to -2 standard deviations. Thus, it will be colder
than normal across the forecast area with showers and low snow
levels expected. Model guidance is well agreed on showers from along
and near the Cascades westward during the day on Thursday,
diminishing Thursday night into Friday morning. Snow levels are
expected to generally be between 1500 and 2500 feet, +/- 500 feet.
Therefore, we'll be on the lookout for snowfall on the lower passes
such as Jacksonville Hill and the Sexton Summits. Snow will also be
possible on or near the valley floors of the Rogue and Illinois
valleys. Have adjusted snow levels Thursday morning through Friday
morning to account for some expectation of the local effect of lower
snow levels in convective SW flow over and near the Illinois Valley
versus the Rogue Valley. Given the showery pattern, current
expectations are that accumulations in the valleys will be generally
light, but could be locally significant in locations such as Hayes
Hill in the Illinois Valley. For the relatively parched downhill ski
areas, models are indicating 0.25" to 0.75" of water equivalent at
Mount Ashland and 0.50" to 1.0" at Mount Shasta Wednesday night
through Friday morning. Due to the cold air mass snow amounts are
expected to be a fluffy 5-10 additional inches at Mount Ashland and
6-12 additional inches on Mount Shasta.
Friday the trough begins to lift out to the northeast as high
pressure begins to build in from the southwest. However, due to
replacement of a colder air mass by a warmer one, we anticipate
precipitation could linger Friday into Saturday, especially over NW
sections of the forecast area, with snow levels remaining below 5500
feet.
Anomalously high amplitude high pressure is then expected to move
through Saturday night through Monday, followed by another fairly
strong trough of low pressure arriving from the Gulf of Alaska
Tuesday into Wednesday. This trough is not as deep as recent ones on
the GEFS, but should be enough to bring us a bit more rain and some
freshening of the mountain snowpack. It is notable that both the 12Z
ECMWF and 18Z GFS do indicate the trough to be deeper/colder than
does the GEFS mean, so this means there is uncertainty related to
the amplitude and resultant southern periphery of this trough. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST this evening for
ORZ027>031.
CA...Winter Weather Advisory until 10 PM PST this evening for
CAZ084-085.
Winter Weather Advisory until 1 AM PST Monday for
CAZ080-081-083.
Winter Weather Advisory until 4 AM PST Monday for CAZ082.
Pacific Coastal Waters...Gale Watch from late Monday night through
late Tuesday night for PZZ350-356-370-376.
Small Craft Advisory until 4 AM PST Tuesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 10 PM PST this evening for
PZZ350-356-370-376.
MAS/CZS/SBN/BTLIn the hours before
Local storm report, Jan 21, 10:15 PM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1015 PM PST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM SNOW MOUNT SHASTA 41.32N 122.31W
01/21/2018 M4.0 INCH SISKIYOU CA TRAINED SPOTTER
THE DURATION OF THE SNOW EVENT WAS 12 HOURS.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 1:14 AM PST | Winter Weather Advisory | MFR | Siskiyou | 9 hr |
| Jan 22, 3:04 PM PST | High Wind Warning | MFR | Siskiyou | 46 hr |
| Jan 22, 3:04 PM PST | High Wind Warning | MFR | Modoc | 51 hr |
| Jan 22, 3:35 PM PST | Winter Storm Warning | MFR | Siskiyou | 3 days |
| Jan 22, 3:35 PM PST | Winter Weather Advisory | MFR | Siskiyou | 3 days |
| Jan 21, 8:36 PM PST | Gale Watch | MFR | 6 hr | |
| Jan 22, 2:10 AM PST | Gale Warning | MFR | 50 hr | |
| Jan 22, 2:10 AM PST | Hazardous Seas Warning | MFR | 4 days | |
| Jan 22, 2:22 AM PST | Winter Storm Watch | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 13 hr |
| Jan 22, 2:04 PM PST | Small Craft Advisory | MFR | 14 hr | |
| Jan 22, 2:04 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 14 hr | |
| Jan 22, 3:14 PM PST | Hazardous Seas Warning | MFR | 3 days |
Nearby
High Wind Watches in Oregon, 2018High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.